Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

June 21, 20224 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2022, 12:20 AM CDT for 4 counties in Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2022, 12:20 AM CDT (05:20 UTC)
Expired
Jun 21, 2022, 1:15 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.0 in
Wind
80.0 mph

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:40 AM CDTTSTM WND DMG4 Wsw Badoura, MNSEVERAL LARGE TREE BRANCHES DOWN, POWER LINES DOWN. POWER OUTAGES AROUND FIRST CROW WING LAKE.
Jun 21, 12:45 AM CDTTSTM WND GST 491 N Chamberlain, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KFGF 210520
SVRFGF
MNC005-057-111-159-210615-
/O.NEW.KFGF.SV.W.0095.220621T0520Z-220621T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1220 AM CDT Tue Jun 21 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Hubbard County in north central Minnesota...
  Northern Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...
  Southeastern Becker County in northwestern Minnesota...

* Until 115 AM CDT.

* At 1219 AM CDT, severe thunderstorms were located along a line
  extending from White Earth Nation to near Menahga to 6 miles
  southeast of Huntersville, moving northeast at 55 mph.

  THESE ARE DESTRUCTIVE STORMS FOR WADENA AND HUBBARD COUNTIES.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Huntersville around 1230 AM CDT.
  Emmaville and Dorset around 1235 AM CDT.

Other locations in the path of these severe thunderstorms include
Badoura, Nevis, Chamberlain, Laporte, Akeley and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4663 9478 4667 9534 4702 9537
      4732 9467 4680 9466
TIME...MOT...LOC 0519Z 237DEG 49KT 4699 9531 4674 9516 4672 9477 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

Kent/TL
2 follow-up statements
781 
WWUS53 KFGF 210545
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1245 AM CDT Tue Jun 21 2022

MNC005-111-210554-
/O.CAN.KFGF.SV.W.0095.000000T0000Z-220621T0615Z/
Otter Tail MN-Becker MN-
1245 AM CDT Tue Jun 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

LAT...LON 4680 9479 4670 9479 4670 9516 4711 9517
      4732 9467 4680 9466
TIME...MOT...LOC 0544Z 234DEG 51KT 4721 9489 4696 9474 4694 9435 

$$

MNC057-159-210615-
/O.CON.KFGF.SV.W.0095.000000T0000Z-220621T0615Z/
Hubbard MN-Wadena MN-
1245 AM CDT Tue Jun 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HUBBARD AND NORTHERN WADENA COUNTIES...

At 1244 AM CDT, severe thunderstorms were located along a line
extending from near Kabekona to near Akeley to near Webb Lake, moving
northeast at 60 mph.

THESE ARE DESTRUCTIVE STORMS FOR NORTHERN WADENA AND SOUTHERN 
HUBBARD COUNTIES.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe thunderstorms will remain over mainly rural areas of
Hubbard and northern Wadena Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4670 9479 4670 9516 4711 9517
      4732 9467 4680 9466
TIME...MOT...LOC 0544Z 234DEG 51KT 4721 9489 4696 9474 4694 9435 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

Kent/TL
665 
WWUS53 KFGF 210605
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
105 AM CDT Tue Jun 21 2022

MNC057-159-210615-
/O.EXP.KFGF.SV.W.0095.000000T0000Z-220621T0615Z/
Hubbard MN-Wadena MN-
105 AM CDT Tue Jun 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR HUBBARD AND NORTHERN WADENA
COUNTIES WILL EXPIRE AT 115 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

LAT...LON 4680 9479 4670 9479 4670 9516 4711 9517
      4732 9467 4680 9466
TIME...MOT...LOC 0605Z 223DEG 34KT 4740 9476 4715 9461 4713 9422 

$$

Kent/TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:35 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 9:35 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
935 PM CDT Mon Jun 20 2022

.UPDATE...
Issued at 915 PM CDT Mon Jun 20 2022

Round one of strong to severe thunderstorms has cleared the area
to the east with the next round moving northeast from central SD
into the southern valley and west central MN with increasing LLJ
and still 1000J/kg of MUCAPE to fuel the complex. CAMs continue to
push the activity through the region by 2AM.

Heat headlines have all been cancelled also.

UPDATE Issued at 655 PM CDT Mon Jun 20 2022

Strong to severe thunderstorms continue to spread to the
northeast with the strongest one in the Fargo Moorhead area.
Expecting this storm to grow more linear southward and continue
to produce wind gusts in excess of 70mph in the favorable wind
gust with DCAPE around 1000J/kg. Attention turns to the
possibility of a second round of convection possibly severe
moving northeast from central SD.

Also trimmed the northern portions of the heat headlines and will
continues to as rain cooled air pushes south this evening.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022

Severe storm threat the main challenge as highlighted by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).

Upper low propagates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022

The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.

Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.

Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.

By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jun 20 2022

Thunderstorms this evening with a chance for another round at
Fargo overnight. MVFR CIGs possible overnight in the wake of the
convection. NW winds tomorrow gusting to 20 to 30 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...TG
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, Jun 20, 11:59 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1159 AM CDT Mon Jun 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-211015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected once again today, with heat
index values around 100. Higher heat index values to 105 will be
possible within the Red River Valley this afternoon.

Numerous severe thunderstorms are possible across eastern ND and
northwest MN this afternoon and evening. The main hazards will be
large hail up to 2 inches and damaging wind gusts over 80 mph.
Isolated tornadoes are also possible. Localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.
Windy conditions may also be possible Tuesday, and gusts around
40 mph will be possible mainly from the Red River Valley and west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

NDZ006-007-014-015-024-211015-
Towner-Cavalier-Benson-Ramsey-Eddy-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to 2 inches and
damaging wind gusts over 80 mph. Isolated tornadoes are also
possible. Localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Jun 20, 11:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 N BLUFFTON            46.50N 95.23W
06/20/2022                   Otter Tail         MN   PUBLIC

            TREES DOWN ACROSS CENTRAL BLUFFTON TOWNSHIP.

&&

GREGORY.GUST
Local storm report, Jun 20, 11:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1123 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 S WASKISH             48.15N 94.51W
06/20/2022  M59.00 MPH       Beltrami           MN   AWOS

            PEAK WIND AT THE WASKISH AIRPORT /KVWU/ MEASURED ON A ONE
            MINUTE OBSERVATION.

1120 PM     TSTM WND GST     1 WSW ELBOW LAKE        45.99N 96.00W
06/20/2022  M62.00 MPH       Grant              MN   AWOS

            PEAK WIND MEASURED AT THE ELBOW LAKE AIRPORT /KY63/
            POSTED ON THE ONE MINUTE OBSERVATIONS.

&&

GREGORY.GUST
Local storm report, Jun 20, 11:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     11 W ELBOW LAKE         45.99N 96.21W
06/20/2022  M70.00 MPH       Grant              MN   MESONET

            PEAK WIND MESURED AT A PERSONAL WEATHER STATION.

&&

GREGORY.GUST
Local storm report, Jun 20, 11:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     3 W FERGUS FALLS        46.28N 96.13W
06/20/2022  M56 MPH          Otter Tail         MN   AWOS

            PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/.

&&

GREGORY.GUST
Local storm report, Jun 21, 12:15 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 AM CDT TUE JUN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     3 ENE BATTLE LAKE       46.31N 95.66W
06/20/2022  M70 MPH          Otter Tail         MN   MESONET

            PEAK WIND MEASURED ON A PERSONAL WEATHER STATION ON THE
            NIRTH SHORE BETWEEN EAST AND WEST BATTLE LAKE.

&&

GREGORY.GUST
Local storm report, Jun 21, 12:18 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 AM CDT TUE JUN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     2 WNW VERNDALE          46.41N 95.05W
06/21/2022  M83.00 MPH       Wadena             MN   MESONET

            PEAK WIND MEASURED AT A MNDOT WIND SENSOR ALONG HWY 10.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 4 more56 min
Jun 20, 7:15 PM CDTTornado WarningFGFMahnomen, Norman24 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena62 min
Jun 20, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more53 min
Jun 20, 8:14 PM CDTTornado WarningFGFBeltrami, Clearwater, Hubbard31 min
Jun 20, 8:44 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena31 min
Jun 20, 8:45 PM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jun 20, 10:46 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jun 20, 11:34 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFBecker, Hubbard, Otter Tail, Wadena56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.